Live

Watch CBSN Live

FDA Issues Depression Drug Caution

Patients on some popular antidepressants should be closely monitored for warning signs of suicide, the government warned Monday in asking the makers of 10 drugs to better emphasize the caution that appears on their labels.

Although the Food and Drug Administration's investigation into the possible suicide connection initially focused on children given the drugs, its warning is aimed at both adult and pediatric use.

It isn't clear yet that the drugs actually do lead to suicide, the FDA stressed. But until that is settled, advisers to the FDA called last month for stronger warnings to doctors and parents that the antidepressants may cause agitation, anxiety and hostility in a subset of patients who may be unusually prone to rare side effects.

On Monday, the FDA followed its advisers' recommendation and issued a public health advisory putting doctors, patients, families and other caregivers on notice to be particularly vigilant for signs of worsening depression or suicidal thoughts at the beginning of anti-depressant therapy or whenever the dose is changed.

The drugs of concern are all newer-generation antidepressants: Prozac, Paxil, Zoloft, Effexor, Celexa, Remeron, Lexapro, Luvox, Serzone and Wellbutrin. Most are known to affect the brain chemical serotonin.

British health authorities sounded the alarm last year, saying long-suppressed research suggests certain antidepressants might sometimes increase the risk of suicidal behavior in children and teenagers. Because only one drug, Prozac, has been proven to alleviate pediatric depression, Britain declared others — drugs called SSRIs and their close relatives — unsuitable for depressed youth.

The FDA issued a caution on pediatric use last year, but Monday's action — especially the addition of the warning to drug labels — goes significantly further.

Dozens of anguished parents pleaded with FDA in a meeting last month to add such warnings, citing preteens and teenagers who hanged themselves or slashed their wrists shortly after starting the antidepressants. Parent after parent described children who had become extremely agitated or anxious shortly after starting the antidepressants, and seemingly sudden impulses that turned deadly.